Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

132 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for constipation and bloating

Answered by
Dr.
Dr. Klerida Shehu

Gastroenterologist

Practicing since :2006

Answered : 2228 Questions

default
Posted on Thu, 21 Aug 2014 in Digestion and Bowels
Question: Hello, I am seeking advice on what to do next, for what I suspect is severe impaction.

I've been having constipation since last Wednesday (6 days) and have not passed since then. I normally pass 2-4 times per day. I am 30 yr old male and athletic. I do not recall having constipation at all in the past 5 years. I had been traveling on Wednesday and did not have the normal access to food, hydration, and toilet amenities -- also I was using a lot of diuretics (caffeine). By Thursday afternoon, I suspected blockage because I am very regular, had not passed since eating 6 large meals, had small amounts of very narrow stool and felt very very bloated (I eat 6 meals a day and lift weights). On Thursday, I skipped the gym because I felt bloated and took one dose of miralax. The next morning, I took a lot of metamucil and went on a liquid diet. By night, nothing happened except that I felt very weak. On Saturday, I tried 5 doses of miralax every 15 min for about an hour. Again, muddy water passed later in the day, but no solid stool. I began eating solid foods again, with lots of fiber and metamucil. On Sunday, I tried an enema -- again, muddy water but nothing solid. On Monday, I tried Milk of Magnesia (60mL). Two hours later, I tried Dulcolax (3 tablets). Again, just muddy water, no solids, and I continue to feel very bloated. Now it is Tuesday, and I'm afraid this problem is only going to get worse. I'm looking for extreme recommendations for what seems to be a worsening problem. Thank you.
doctor
Answered by Dr. Klerida Shehu 1 hour later
Brief Answer:
Start taking probiotics&simethicone...

Detailed Answer:
Hi,

I am sorry for the situation you are in.

What you are experiencing is because of dehydration (not drinking enough fluids) and not eating properly during your trip.

You are doing the right things to help you pass the stool. The muddy water coming out after enema is due to enema itself.

Now, I advise to start:
- probiotics
- simethicone

to reduce bloating. You can find them as over the counter. You should also continue:
- drinking lots of water
- take long walkings
- and take fiber, laxatives and probiotics, simethicone as advised earlier. If the next couple of days, you won't have relief, should run to ER.

Avoid taking carbonated drinks and foods that might increase bloating.

Wish fast recovery!
Dr.Klerida
If anything unclear, do not hesitate to contact me again!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Klerida Shehu 33 minutes later
I've been extremely well hydrated, active, taking lots of fiber and a lot of laxatives without any success for 6 days --- do you have any recommendations for taking laxatives together or in combinations for one last extreme try before going to the ER? Again, I'm as sure as I can be that it is a blockage by a stone hard mass of stool. For example, some folks (including the label) say to take Miralax 1 dose per day, and others (NIH for impaction) say take 7 doses spaced by 15 min. Should I take combinations of laxatives (stimulants, osmotic, softeners, suppositories) to try and make this work since nothing has so far? If so do you have any recommendations?
doctor
Answered by Dr. Klerida Shehu 2 days later
Brief Answer:
A combination of laxatives advised...

Detailed Answer:
Hi back,

Thank you for following up.

You should try a combination of laxatives together in a day for a more potent effect. I would recommend to take klean prep, a potent laxative that is used prior to colonoscopy procedure.

You should dissolve the preparation in 1 liter of water and drink 3 glasses per day.

This preparation would stimulate bowel movement without the risk of having diarrhea.

I also recommend to take prune juice and olive oil (especially first thing in the morning).

Hope it was of help! Wish fast recovery!
Dr.Klerida
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,  

Recent questions on  Metamucil

doctor1 MD

I have multiple medical conditions and take many medication. I have recently become very flushed on my cheeks and chin whereas before I was always pale. people are commenting on my very red face. The only new medication I have started is Metamucil. Could this be the cause? I am a 67 year old female and no longer meno pausal

doctor1 MD

I have just passed a long 4-5" piece of green stringy stool, I've had some problems lately with my stools and have been taking metamucil daily. I have had incidents the last month with small amount of blood, doctor thinks a tear and I'm using a cream for that. I also have had lower right back pain the last few days.

doctor1 MD

I have been taking extra fiber (Metamucil) for the last few days and have had some very "mossy" looking stool. By "mossy" i mean it is light green and fiberous looking like moss, very unusual. Should I be concerned ort is this jus tthe fiber cleansing out my intestines?

doctor1 MD

What can I do or take if I think I have diverticulitis . Had a stay in the hospital for it a few months ago.

doctor1 MD

For the first time ever I had an oily stool this morning - looked like drops of oil in commode. The rest of the stool seemed normal and wasn't pale colored or floating. I am on a 2 week course of anucort for internal hemorrhoids that my PCP...

doctor1 MD

My wife has had diarrhea for over a month, has been tested for every known germ and had prescription from a gastroenterologist who cannot help end this. What are the over-the-counter medications you know of that she might try. Her primary doctor...